Topics
A to Z
Data &
 Statistics
Forms &
Publications
News &
Advisories
Licensing &
Certification
Rules &
Regulations
Public Health
Directory
Print this Article   Bookmark and Share
Designer Drugs: Not a safe gamble

New cases of severe illness associated with synthetic drugs in Oregon and other states

   
In August alone, there have been multiple reports from around the U.S. of severe illness including seizures, coma, and, in a few cases, death among people who recently ingested or inhaled synthetic designer drugs. These drugs are designed to produce more intense psychostimulant effects; however, drug dealers tend not to test their products for safety. In Denver, more than 100 users of “spice,” a synthetic version of marijuana, ended up in emergency departments for symptoms ranging from agitated delirium and psychosis to unresponsiveness requiring mechanical breathing assistance.  In New York, there were 2 deaths at a concert among people who reported using "Molly", a synthetic amphetamine. In Atlanta, at least 8 users were admitted to the hospital with severe neurological problems—some requiring life support—after ingesting or inhaling an unidentified synthetic drug. Even right here in beautiful Oregon, 8 young persons went to the emergency department with agitation, irritability, hallucinations, rapid heart rate, and hyperthermia after using a synthetic amphetamine; two required hospitalization.
 
Designer drugs including synthetic amphetamines (e.g., 2C-I), synthetic cathinones (e.g., bath salts), and synthetic cannabinoids (e.g., JWH family, “spice,” “herbal incense,” potpourri”) are all illegal in Oregon. They may contain toxic substances and are manufactured in unregulated laboratories and sold without any human safety testing in local gas station convenience stores and adult bookstores. In the last two years, Oregon Poison Center and Public Health Division have investigated two clusters of illness in otherwise healthy young adults associated with ingesting or inhaling synthetic drugs: one involved life-threatening blood disease1 and the second involved acute kidney failure.2
 
  • When you add it all up, synthetic drugs aren’t a safe gamble.
  • If you do use them and experience symptoms, see a medical provider immediately or call the Oregon Poison Center: 1-800-222-1222.
Links:
  1. MMWR. Severe Methemoglobinemia and hemolytic anemia from aniline purchased as 2C-E (4-ethyl-2,5-dimethoxyphenethylamine), a recreational drug, on the InternetOregon, 2011. http://www.cdc.gov/mmwr/preview/mmwrhtml/mm6105a1.htm Accessed Sept 4, 2013.
  2. MMWR. Acute kidney injury associated with synthetic cannabinoid use—Multiple States, 2012. http://www.cdc.gov/mmwr/preview/mmwrhtml/mm6206a1.htm Accessed Sept 4, 2013.
  3. CD Summary. Risky Business: Dangerous Drugs and Tainted Tattoos (pdf). 2012;61(21).
  4. CD Summary: You Can't Always Get What You Want: Designer Drugs, Methemoglobinemia and the Internet (pdf)  2011;61(7)
  5. Drug Enforcement Administration. Synthetic Designer Drugs News Releases